Tennessee, 2006

Flash Flood and Hail in Tennessee, May 28, 2006

May 28, 2006 · NWS OHX · 7 events in 5 counties and zones

4 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 28, 9:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 28, 9:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1040 AM CDT SUN MAY 28 2006

.DISCUSSION...
FORECAST ON TRACK.  MOISTURE IS BEING ADVECTED INTO THE AREA FROM
THE SOUTHWEST WITH PW FOR BNA ON THE ETA AND GFS MODELS INCREASING
TO 1.74 INCHES AT 18Z. AFTERNOON HEATING AND MOISTURE EXPECT THE
SUMMER TIME ISOLATED TO SCATTERED THUNDERSTORMS TO FORM THIS
AFTERNOON.  UPDATED THE TIMING WORDING FOR THE FIRST PERIOD
EASTERN ZONES WINDS. NO OTHER CHANGES NEEDED.

PREVIOUS DISCUSSION...
LATEST ANALYSIS SHOWING LL HIGH PRESSURE OVER MUCH OF THE EAST...
WITH A PRETTY VIGOROUS LOW MOVING INTO THE NORTHERN PLAINS. ALOFT
...ML/UL RIDGES NOW WORKING OVER THE MID-SOUTH.

NOT A WHOLE LOT OF CHANGE ON TAP FOR THE FORECAST AREA AS ML/UL
RIDGES MOVE JUST EAST TODAY AND HOLD THAT GENERAL POSITION
INTO THE MIDDLE OF THE WORK-WEEK...LEAVING THE AREA IN WARM...
HUMID...AND UNSTABLE REGIME. DEEPER MOISTURE SOURCES DO SURGE
IN FROM TIME TO TIME BUT LACK OF ANY GOOD LL FEATURES SHOULD KEEP
CONVECTION ISOLATED TO OCCASIONALLY SCATTERED OVER THE NEXT FEW
DAYS..AND MOSTLY IN PEAK HEATING.

RIDGES START A BREAK DOWN WEDNESDAY NIGHT AS LONG WAVE TROF AXIS
MAKES EASTBOUND MOVE. UPPER TROFS AND SURFACE BOUNDARY WILL
ENHANCE DEVELOPMENT THURSDAY/THURSDAY NIGHT...BUT THEN BRING A
BRIEF SHOT OF DRIER/COOLER AIR TO THE REGION ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    91  69  90  68 /  30  20  30  20
CLARKSVILLE  91  69  89  67 /  30  20  30  20
CROSSVILLE   87  66  85  65 /  20  20  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07

In the hours before

Special weather statement, May 28, 10:44 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1144 AM CDT SUN MAY 28 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-281900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1144 AM CDT SUN MAY 28 2006

SEVERAL STRONG THUNDERSTORMS HAVE FORMED OVER THE MIDSTATE.
STRONG STORMS ARE NOTED IN CENTRAL MIDDLE TENNESSEE AND
ALONG THE LOWER CUMBERLAND PLATEAU. DUE TO THEIR SLOW
MOVEMENT...THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING AND POSSIBLE HYDROPLANING ON AREA ROADWAYS.
STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL. IF ANY OF THESE STORMS MOVE INTO YOUR AREA...
OUTSIDE ACTIVITIES SHOULD BE CURTAILED UNTIL THE STORM PASSES.

JLM

The radar

The Nashville radar (KOHX), 28 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 28, 11:30 AM CST
Where
Davidson County, 9 mi SE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.033, -86.717

Trees blown down near intersection of Antioch Pike and Murfreesboro Rd.

Hail, Coffee

When
May 28, 12:05 PM CST
Where
Coffee County, Tullahoma Arpt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.383, -86.250

Spotter reported dime to nickel size hail.

Thunderstorm Wind, Wilson

When
May 28, 12:20 PM CST
Where
Wilson County, 2 mi S of Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -86.133

Trees were blown down on Statesville Highway.

Hail, Coffee

When
May 28, 12:25 PM CST
Where
Coffee County, 7 mi N of Manchester
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -86.083

Golf ball size hail reported on Highway 53 north of Manchester.

Thunderstorm Wind, Rutherford

When
May 28, 12:30 PM CST
Where
Rutherford County, Barfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -86.450

Several trees were down.

Thunderstorm Wind, Putnam

When
May 28, 2:08 PM CST
Where
Putnam County, Cookeville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -85.500

Trees were blown down on U.S. Highway 70 in Cookeville.

Flash Flood, Putnam

When
May 28, 2:45 PM CST to 4:30 PM CST
Where
Putnam County, Cookeville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -85.500

Several streets were flooded in Cookeville. Rescue squad called to extract people from flooded vehicles near Cookeville Mall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506331, 5506332, 5506333, 5506334, 5506335, 5506336, 5506337.